Tennessee, 2016Tornado and Flash Flooding in Tennessee, February 2, 2016
February 2, 2016 · NWS MEG · 4 events in 3 counties and zones
Low pressure moved from the Southern Plains toward the Mid-Mississippi Valley while a cold front pushed east toward the Mid-South on February 2, 2016. The airmass across the Mid-South was moist and unstable ahead of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moved from the Southern Plains toward the Mid-Mississippi Valley while a cold front pushed east toward the Mid-South on February 2, 2016. The airmass across the Mid-South was moist and unstable ahead of the front. A couple rounds of showers and thunderstorms occurred. The first round produced heavy rain and some flash flooding in the Memphis Metropolitan area around noon. Another round of showers and thunderstorms developed along the cold front as it moved through the region during the late afternoon. A weak tornado occurred in Crockett County as this round moved through.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 2, 11:04 AM CST, 54 minutes earlier.
Area forecast discussion, Feb 2, 11:04 AM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1104 AM CST TUE FEB 2 2016
.UPDATE...
UPDATED FOR 18Z AVIATION DISCUSSION BELOW...
&&
.PREV DISCUSSION... /ISSUED 1026 AM CST TUE FEB 2 2016/
UPDATE...
UPDATED TO INCREASE HIGH TEMPERATURES AND REFRESH SEVERE WEATHER
POTENTIAL.
DISCUSSION...
..SEVERE THUNDERSTORMS EXPECTED ACROSS PORTIONS OF THE MID SOUTH
THIS AFTERNOON AND EVENING...
A STRONG UPPER LEVEL LOW PRESSURE SYSTEM OVER NEBRASKA THIS
MORNING WILL CONTINUE TO SLOWLY LIFT NORTHEAST TODAY. DEEP LARGE
SCALE TROUGHING EXTENDS SOUTH OF THIS LOW AND WILL NUDGE EAST
TODAY PRECEDED BY INCREASINGLY STRONG WIND FIELDS ACROSS THE MID
SOUTH BY THIS AFTERNOON.
THERE STILL REMAINS SOME UNCERTAINTIES WITH REGARD TO STORM MODE
AND EVOLUTION OF SEVERE WEATHER INTENSITY AND THREATS. LATEST 12Z
REGIONAL SOUNDINGS REVEAL A FAIRLY STOUT CAPPING
INVERSION...ESPECIALLY WITH SOUTHWARD EXTENT (IE. KJAN AND KSHV).
CAPPING INVERSION SEEMS BASED HIGHER UP ON THE KLZK SOUNDING AND
SHOULD BE LIFTED OUT AS BETTER HEIGHT FALLS SPREAD EAST LATER
TODAY.
THE PRIMARY QUESTIONS THAT REMAIN REGARD THE EVOLUTION OF STORM
MODE AS LIMITED CROSS BOUNDARY HEIGHT FALLS EXIST AND SHOULD
CONTINUE TO EXIST ACROSS THE CAPPED LOW LEVEL WARM SECTOR. THIS
SHOULD KEEP MODEST LAPSE RATES IN PLACE AND WITH NO SIGNIFICANT
NEGATIVELY TILTED UPSTREAM SHORTWAVE NOTED. AT THIS TIME...THINK
THE BEST MID LEVEL HEIGHT FALLS SHOULD BE LIMITED TO JUST ALONG A
PREFRONTAL SURFACE BOUNDARY WHICH IS CURRENTLY STRETCHED ACROSS
CENTRAL ARKANSAS.
THE CAPPED LOW LEVEL WARM SECTOR ENVIRONMENT SHOULD BECOME
CONDITIONALLY UNSTABLE WITH CAPE VALUES RISING TO BETWEEN
1000-1500 J/KG AS DEWPOINTS RISE INTO THE LOW AND MIDDLE 60S AND
TEMPERATURES RISE INTO THE LOW AND MIDDLE 70S. THE PRIMARY
QUESTION IS WHETHER THIS CONDITIONAL INSTABILITY CAN BE REALIZED
AHEAD OF THE BOUNDARY CONSIDERING CAPPING AND ALSO STORM MODE
ALONG THE BOUNDARY ITSELF. AT THIS POINT...THE POTENTIAL FOR
PRE-BOUNDARY DISCRETE SUPERCELLS APPEAR LIMITED AS CAPPING SHOULD
PERSIST WITH LACK OF BETTER DYNAMIC FORCING. THE MISSISSIPPI STATE
UNIVERSITY SOUNDING RESEARCH TEAM IS PLANNING TWO BALLOON LAUNCHES
THIS AFTERNOON WHICH SHOULD PROVIDE BETTER CLUES OF THE EXISTING
WARM SECTOR ENVIRONMENT.
THIS LACK OF STRONGER DYNAMIC FORCING DOES THOUGH BRING INTO
QUESTION STORM MODE ALONG THE PREFRONTAL BOUNDARY...ESPECIALLY
DURING THE INITIAL EVOLUTION OF STORM DEVELOPMENT AS BETTER MID
LEVEL HEIGHT FALLS OVERSPREAD THE NEAR PRE BOUNDARY ENVIRONMENT.
WEAKER FORCING ALOFT SUGGESTS THAT THE EARLY EVOLUTION MAY SUPPORT
MORE INDIVIDUAL STORMS FORCED ALONG THE BOUNDARY THAT COULD TAKE
ON SUPERCELLULAR CHARACTERISTICS AND WORK WITH EXISTING MODERATE
INSTABILITY AND STRONG SHEAR ALONG THE BOUNDARY. THE GREATEST
POTENTIAL FOR SEVERE WEATHER AND POTENTIALLY A STRONG TORNADO
SHOULD OCCUR EARLY IN THE STORM EVOLUTION WITH BEST LOCATION AND
TIMING ALONG AND EAST OF THE MISSISSIPPI RIVER ACROSS WEST
TENNESSEE AND NORTHWEST MISSISSIPPI THROUGH MID AFTERNOON. STORMS
SHOULD RATHER QUICKLY EVOLVE TO A QLCS WITH A TRANSITIONING THREAT
TO MORE DAMAGING WINDS AND ISOLATED TORNADOES. IN ADDITION...AS
THE UPPER SUPPORT LIFTS FURTHER NORTH THE LINE SHOULD SLOW ITS
FORWARD PROGRESSION WHICH MAY INCREASE THE FLASH FLOODING THREAT
LATER THIS EVENING ACROSS EASTERN PORTIONS OF THE REGION.
UPDATED ZONES...GRIDS...AND HWO WILL BE SENT SHORTLY.
JLH
PREV DISCUSSION... /ISSUED 338 AM CST TUE FEB 2 2016/
DISCUSSION...
A POTENT LOW PRESSURE SYSTEM WILL TRACK FROM NORTHERN OKLAHOMA
THIS MORNING TO NORTHERN MISSOURI TONIGHT. CURRENTLY...THE WARM
FRONT THAT EXTENDS EASTWARD FROM THE LOW STRETCHES ACROSS CROSS
COUNTY ARKANSAS TO NEAR SAVANNAH TENNESSEE. THE FRONT IS FINALLY
BEGINNING TO PUSH NORTH AS LOW CEILINGS AT MEMPHIS INTERNATIONAL
ARE STARTING TO LIFT AND WINDS ARE TURNING AROUND TO THE
SOUTHEAST. THE FRONT SHOULD PUSH NORTH OF THE CWA BY 9-10 AM.
WINDS WILL EVENTUALLY TURN AROUND TO THE SOUTH AND INCREASE IN
SPEED TO 20-25 MPH SUSTAINED WITH HIGHER GUSTS.
A WARM AND JUICY AIRMASS IS SITTING SOUTH OF THIS WARM FRONT.
DEWPOINTS RANGE FROM THE MID 60S TO EVEN A FEW UPPER 60S IN
LOUISIANA AND SOUTHERN MISSISSIPPI. THESE DEWPOINTS WILL SURGE
NORTHWARD INTO THE MIDSOUTH BY THIS AFTERNOON THANKS TO THE STRONG
SOUTHERLY WINDS. IN ADDITION...EXPECT HIGHS TO REACH INTO THE
LOWER TO MID 70S. ALL MODELS ARE SUGGESTING CAPE VALUES IN AT
LEAST THE 500-1000 J/KG RANGE. LOOKING AT THE CURRENT SPC
MESOANALYSIS PAGE...SFC BASED CAPE VALUES ACROSS LOUISIANA AND
SOUTHERN MISSISSIPPI ARE BETWEEN 500-1000 J/KG THUS SEE NO REASON
WHY THIS WOULD NOT BE IN PLACE ACROSS THE MIDSOUTH THIS AFTERNOON
AS THE COLD FRONT PUSHES INTO THE AREA. WOULD NOT BE SURPRISED TO
SEE A FEW DISCRETE SUPERCELLS DEVELOPING OUT AHEAD THE QLCS THAT
IS EXPECTED TO DEVELOP ALONG THE FRONT. DAMAGING WINDS WILL BE THE
MAIN THREAT FROM THE SEVERE STORMS WITH TORNADOES ALSO POSSIBLE.
BEST CHANCES WILL OCCUR EAST OF THE MISSISSIPPI RIVER. EXPECT QLCS
TO BE CROSSING THE MISSISSIPPI RIVER BETWEEN THE 20-22Z TIME
FRAME.
COLDER AIR WILL FILTER INTO THE MIDSOUTH BEHIND THE FRONT AS SFC
HIGH PRESSURE BUILDS INTO THE AREA. IN ADDITION...AN UPPER TROF
WILL SWING THROUGH THE REGION WHICH MAY BRING A PERIOD OF CLOUDS
TO AT LEAST NORTHERN PORTIONS OF THE CWA ON WEDNESDAY. EXPECT
HIGHS IN THE MID 40S TO MID 50S WITH LOWS IN THE MID 20S TO LOWER
30S WEDNESDAY AND THURSDAY.
TEMPERATURES WILL MODERATE ON FRIDAY AS UPPER RIDGING OCCURS OVER
THE AREA AND THE SFC HIGH BEGINS TO PUSH EAST.
THE GFS AND ECMWF SUGGEST AN UPPER LOW OR UPPER TROF MAY TRACK TO
THE MIDSOUTH OF CWA OVER THE WEEKEND BUT DO NOT AGREE ON EXACT
PLACEMENT OR TIMING OF THE SYSTEM. THE ECMWF KEEPS THE MIDSOUTH
DRY OVER THE WEEKEND WHILE THE GFS BRINGS RAIN INTO AT LEAST NORTH
MISSISSIPPI ON SUNDAY AND SUNDAY NIGHT. FOR NOW HAVE KEPT THE
FORECAST DRY.
BOTH MODELS DO AGREE MUCH COLDER AIR...THE COLDEST AIR OF THE
SEASON...WILL FILTER INTO THE AREA ON MONDAY BEHIND A COLD FRONT.
KRM
&&
.AVIATION...
MAIN TAF CONCERNS REVOLVE AROUND THE MULTIPLE LINES OF CONVECTION
CURRENTLY DEVELOPING NEAR MEM...SPREADING EAST THROUGH TIME.
VCTS/TS WILL CONTINUE ESPECIALLY THIS AFTERNOON WITH VIS
REDUCTIONS IN HEAVY PRECIP. TIMING WILL BE REFINED THROUGH THE
AFTERNOON AS NEEDED. A WEST TO EAST CLEARING IS EXPECTED AFTER 00Z
WEDNESDAY FIRST NEAR JBR...SPREADING EAST THROUGH THE OVERNIGHT
WITH VFR CONDITIONS EXPECTED BY 06Z AT ALL TAF SITES.
TVT
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR DUNKLIN-PEMISCOT.
MS...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR BENTON TN-CARROLL-
CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Feb 2, 10:30 AM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1030 AM CST TUE FEB 2 2016
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-031830-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1030 AM CST TUE FEB 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS EAST OF THE
MISSISSIPPI RIVER...AND A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST
OF THE MISSISSIPPI RIVER. THE PRIMARY SEVERE WEATHER RISKS INCLUDE
DAMAGING WINDS AND TORNADOES. A STRONG TORNADO CANNOT BE RULED OUT
ACROSS PORTIONS OF THE ENHANCED RISK AREA...ESPECIALLY EARLY IN
THE SEVERE THUNDERSTORM EVENT. FLASH FLOODING MAY ALSO BECOME A
CONCERN THIS EVENING ACROSS EASTERN PORTIONS OF THE MID SOUTH. PLEASE
SEE THE LATEST GRAPHICS ON SOCIAL MEDIA AND OUR WEBPAGE FOR
SEVERE WEATHER THREAT SPECIFICS AND TIMING.
STRONG NON-THUNDERSTORM WINDS ARE EXPECTED TODAY INTO THIS EVENING.
A WIND ADVISORY HAS BEEN ISSUED FOR THE ENTIRE MID-SOUTH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
JLH
Flash Flood, Shelby
- When
- February 2, 11:58 AM CST to 1:00 PM CST
- Where
- Shelby County, 0.72 mi SSW of Shelby Center to 0.91 mi SSE of Shelby Center
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 35.170, -89.855
Heavy rain produced flash flooding in the eastern part of Memphis. The left lane of I-240 at the I-40 interchange was covered with a foot of water. The ramp to I-40 eastbound from Sycamore View Road was also flooded.
Flash Flood, Tipton
- When
- February 2, 2:00 PM CST to 6:00 PM CST
- Where
- Tipton County, 1.21 mi SE of Gainesville to 0.62 mi SE of Mason
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.409, -89.603
Heavy rain produced flash flooding near Mason. Several roads were flooded included Gainsville Road, Highway 59, Saint Paul Road and Canaan Grove Road.
Flash Flood, Shelby
- When
- February 2, 3:58 PM CST to 5:00 PM CST
- Where
- Shelby County, 1.81 mi NNW of Memphis to 2 mi NW of Memphis
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.153, -90.036
Heavy rain caused flash flooding in Downtown Memphis. Interstate 40 was flooded at Danny Thomas Boulevard.
Tornado, Crockett
- When
- February 2, 4:55 PM CST to 5:03 PM CST
- Where
- Crockett County, 1.55 mi NW of Cross Rd to 1.9 mi SE of Cairo
- Rating
- EF1
- Path length
- 2.64 mi
- Path width
- 100 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $150,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.767, -89.168
The tornado snapped or uprooted several trees southwest of, and at the Crockett County Golf Club. It caused roof damage to a mobile home and a permanent structure just south of Highway 412. Two tractor trailers were overturned on Highway 412, with one driver injured. North of Highway 412, the tornado damaged several storage sheds and caused roof damage to several homes. The tornado then crossed Highway 88 and caused roof damage to several buildings at the Crockett County High School. The tornado damaged additional storage sheds and a home roof on the east side of North Cavalier Drive before dissipating. Peak estimated wind was 95 mph.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, February 2 to 3, 2016$2.4 million · EF2 · 44 events
- Avalanche in Colorado, February 2, 20161 death · 1 event
- Tornadoes and Flash Flooding in Alabama, February 2 to 3, 20161 injured · EF2 · 9 events
- Flash Flooding and Flooding in Tennessee, February 2 to 3, 2016$98,000 · 50 kt wind · 11 events
- Blizzard and Winter Storm in Iowa, February 2 to 3, 201633 events
- Winter Storm in Minnesota, February 2 to 3, 201625 events
- Blizzard and Winter Storm in Nebraska, February 2, 201624 events
- Blizzard and Winter Weather in Iowa, February 2 to 3, 201622 events
- Blizzard and Winter Weather in South Dakota, February 2 to 3, 201620 events
- Winter Storm in Wisconsin, February 2 to 3, 201619 events
- Flash Flood in Indiana, February 2, 2016$20,000 · 1 event
- Blizzard and Winter Weather in Minnesota, February 2 to 3, 201614 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618741, 618743, 618742, 618744.